Drug-induced acute pancreatitis (DIAP) is a rare entity that is often challenging for clinicians. The aim of our study was to provide updated DIAP classes considering the updated definition of acute pancreatitis (AP) and in light of new medications and new case reports. A MEDLINE search (1950–2018) of the English language literature was performed looking for all adult (≥17 years old) human case reports with medication/drug induced as the cause of AP. The included case reports were required to provide the name of the drug, and diagnosis of AP must have been strictly established based on the revised Atlanta Classification criteria. A total of 183 medications were found to be implicated in 577 DIAP cases. A total of 78 cases were excluded because of minimal details or lack of definite diagnosis of AP. Drug-induced AP is rare, and most drugs cause mild DIAP. Only 2 drugs are well described in the literature to explain causation rather than association (azathioprine and didanosine). Larger case-control studies and a formal standardized DIAP reporting system are essential to study the true potential of the DIAP-implicated drugs described in this review.
From the *Digestive Disease Institute, Gastroenterology and Hepatology Department, Cleveland Clinic, Cleveland, OH
†Internal Medicine Department, Cook County Health, Chicago, IL.
Received for publication December 19, 2018; accepted September 19, 2019.
Address correspondence to: Carlos Roberto Simons-Linares, MD, MSc, Digestive Disease Institute, Gastroenterology and Hepatology Department, Cleveland Clinic, 9500 Euclid Ave, Cleveland, OH 44195 (e-mail: firstname.lastname@example.org).
The authors declare no conflict of interest.
Supplemental digital contents are available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal’s Web site (www.pancreasjournal.com).